Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Amarillo, TX

July 11, 2002Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 11, 2002, 10:40 PM CDT for Beaver County, Oklahoma. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2002, 10:40 PM CDT (03:40 UTC)
Expired
Jul 11, 2002, 11:10 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:40 PM CDTHail 0.88Forgan, OK
Jul 11, 11:05 PM CDTHail 0.75Beaver, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS54 KAMA 120340
SVRAMA
OKC007-120410-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1040 PM CDT THU JUL 11 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAVER COUNTY IN OKLAHOMA

* UNTIL 1110 PM CDT

* AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORGAN...OR ABOUT 6 MILES NORTH OF
  BEAVER...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BEAVER...MOCANE AND FORGAN

QUARTER SIZE HAIL...60 MPH WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3698 10028 3697 10064 3669 10079 3661 10054

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:15 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 3:15 PM CDT, 7 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU JUL 11 2002

TRYING TO FORECAST MID SUMMER FRONTAL PASSAGE IS LIKE TRYING
TO FIND WALDO.  WILL CONTINUE CURRENT FORECAST IDEA AND STAY
WITH THE ETA TIMING ON FRONTAL PASSAGE.  THIS WOULD PUSH
FRONT INTO NORTHERN ZONES TONIGHT WITH A LOCATION AROUND THE
CENTRAL TEXAS PANHANDLE BY 12Z FRIDAY MORNING.  THE FRONT
WOULD THEN PUSH THROUGH REMAINDER OF FORECAST AREA BY TOMORROW
AFTERNOON.  PLENTY OF GOOD LOW LEVEL MOISTURE AVAILABLE AND A SHORT
WAVE LOBE TO BOOT. THEREFORE...WILL CONTINUE CHANCE POPS FOR TONIGHT
ACROSS ALL AREAS.  WILL CONTINUE CHANCES IN SOUTHERN ZONES FOR FRIDAY
AND FRIDAY NIGHT AS FRONTAL BOUNDARY SHOULD MAKE FOR A GOOD
FOCUSING MECHANISM.  WILL EITHER LOWER OR COMPLETELY DROP POPS
ACROSS NORTHERN AREAS BEHIND THE FRONT ON FRIDAY.  FRONTAL
PASSAGE AND CLOUD COVER WILL PLAY HAVOC WITH FORECASTING
DAYTIME TEMPERATURES FRIDAY.  AVN GUIDANCE APPEARS TOO COOL
WITH AN AGGRESSIVE FRONTAL PASSAGE.  WILL TREND MORE TOWARD
WARMER FWC...BUT NOT QUITE THAT WARM.

WARMER...DRIER FORECAST IN THE OFFING BEGINNING SATURDAY AND
CONTINUING THROUGH EXTENDED PERIODS.  UPPER RIDGE TO REMAIN
ANCHORED IN WEST WITH SOME EASTWARD MOVEMENT IN THE LATER
EXTENDED PERIODS.  UPPER FLOW FROM THE NORTH TO NORTHEAST
WILL LIKELY NOT PROVIDE ANY SIGNIFICANT DISTURBANCES TO
CONTEND WITH. GFS HINTING AT RETROGRADING LOW EARLY NEXT
WEEK...AM UNCONVINCED AND DO NOT SEE SIMILAR PATTERNS FROM THE
ECMWF OR UKMET.  THEREFORE...NO SIGNIFICANT CHANGE TO GOING
FORECAST AT THIS TIME.

FCSTID = 1

AMARILLO    64 84 62 88 /  40 30 20 00
BEAVER      64 84 65 88 /  30 20 00 00
BOISE CITY  60 83 62 87 /  30 20 00 00
BORGER      64 84 65 88 /  40 30 20 00
BOYS RANCH  62 84 63 89 /  40 30 20 00
CANYON      63 84 62 88 /  40 30 20 00
CLARENDON   64 84 66 88 /  40 30 20 00
DALHART     62 84 61 88 /  30 20 10 00
GUYMON      62 84 64 89 /  30 20 00 00
HEREFORD    63 85 62 87 /  40 30 30 10
LIPSCOMB    64 83 66 87 /  30 20 10 00
PAMPA       64 85 65 86 /  40 30 20 00
SHAMROCK    65 85 65 87 /  40 30 20 00
WELLINGTON  66 84 65 87 /  30 30 30 00

.AMA...
TX...NONE.
OK...NONE.

GARCIA

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.